Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Universally torsionless and trace modules

Author: Gerald S. Garfinkel
Journal: Trans. Amer. Math. Soc. 215 (1976), 119-144
MSC: Primary 16A50
MathSciNet review: 0404334
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study, over an arbitrary ring R, a class of right modules intermediate between the projective and the flat content modules. Over the ring of rational integers these modules are the locally free abelian groups. Over any commutative ring they are the modules which remain torsionless under all scalar extensions. They each possess a certain separability property exactly when R is left semihereditary.

We define M to be universally torsionless if the natural map $ M \otimes A \to {\operatorname{Hom}}({M^\ast},A)$ is monic for all left modules A. We give various equivalent conditions for M to be universally torsionless, one of which is that M is a trace module, i.e. that $ x \in M \cdot {M^\ast}(x)$ for all $ x \in M$. We show the countably generated such modules are projective.

Chase showed that rings over which products of projective or flat modules are also, respectively, projective or flat have other interesting properties and that they are characterized by certain left ideal theoretical conditions. We show similar results hold when the trace or content properties are preserved by products.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16A50

Retrieve articles in all journals with MSC: 16A50

Additional Information

Keywords: Torsionless module, projective module, flat module, locally free abelian group, trace module, content module, semiheditary ring, Mittag-Leffler module, pure submodule, locally projective module, coherent ring
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society